Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Nerve Irritation

12/29/2004

Question:

I have been getting electric shock like zaps shooting from my head, down my arms and into my hands together with Tiinnitus. I first thought this was due to stopping prozac but I have been off prozac now for 9 weeks so that seems unlikely. My doctor doesn`t seem too concerned but checked that my reflexes were good. My pharmacist thinks something else may be going on causing nerve irritation. Do I need checks on my nerve/muscle function to rule out other causes or do you think this is nothing to worry about?

Answer:

I think you should consider talking to your physician again, and letting him or her know that these symptoms are continuing.  There are many things that can cause this -- if it is in both arms, from the head down, it is unlikely to be from a nerve compression, but if it is in just one arm, your nerves and muscles should be evaluated, possibly with special tests.

Anxiety and depression can cause these types of symptoms, too, and you should consider talking to your physician or health care worker about these issues.

Good luck

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati